Heavy Rain, Montgomery
- When
- May 15, 3:00 PM EST to May 16, 8:00 AM EST
- Where
- Montgomery County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.136, -77.204 (the zone’s center; the record gives no point)
A large area of showers and thunderstorms containing heavy downpours moved through the region between the afternoon of the 15th and the morning of the 16th. The system dropped between 2 and 4 inches of rain across western and central Maryland which caused several low lying areas to flood.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A large area of showers and thunderstorms containing heavy downpours moved through the region between the afternoon of the 15th and the morning of the 16th. The system dropped between 2 and 4 inches of rain across western and central Maryland which caused several low lying areas to flood. Isolated 5 inch rainfall totals were reported in northern Frederick County. In some areas it took over 10 hours for the water to recede after the rain came to an end. In Allegany County, twenty sewage pumping stations overflowed after being inundated by water. Residents in 3 communities had to boil their water for a few days following the flood. In Washington County, twenty five roads were closed by flooding and many small streams overflowed their banks. Schools were forced to close early and some parents had to pick up their children at school because the buses had trouble navigating the flooded roads. Two motorists became stranded in flood waters including one woman who had to be rescued from Antietam Creek near Leitersburg. Conococheague Creek at Fairview rose above its bankful stage of 8 feet at noon on the 16th. It crested at 9.4 feet at 8 PM and fell below bankful stage at 2:30 PM on the 17th. Water overflowed onto Wishard Road and other low lying areas along the creek. In Frederick County, over 30 roads were closed by flooding. Water from streams and creeks overflowed onto several low-lying bridges. County officials said that so many roads were becoming flooded that the Wolfsville area started to become an island. Students in the northern portion of the county were sent home early as a precaution. Some residents in Thurmont were forced out of their homes after their basements flooded. Rescue personnel conducted 4 water rescues after drivers stalled while crossing flooded roads. One woman was caught in swift rushing water at the intersection of Dog Street and Nicodemus Mill Road near Keedysville. The Middletown fire company pumped out 17 basements, including one where the pressure of the water was causing holes in a concrete wall. An observer at Catoctin Mountain recorded an incredible 5.27 inches of rainfall during the event. On the Monocacy River at Frederick, the river rose above its flood stage of 15 feet at 2:15 AM on the 17th. It crested at 15.9 feet at 8 AM and dropped below flood stage at 1:30 PM. Water reached the sewage treatment plant and backwater flooding occurred along Carroll Creek, inundating Gashouse Pike. In Baltimore County, Jones Falls overflowed its banks near Owings Mills. In Prince George's County, high water forced sewage to pour out of a manhole onto Indian Head Highway.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 15, 2:00 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT THU MAY 15 2003 SHORT TERM (TONIGHT THROUGH FRIDAY)... ...A FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON... LARGE AREA OF PRECIPITATION DEVELOPING FROM UPPER LOW IN KENTUCKY TOWARDS LEADING EDGE SHORTWAVE/MCS IN SOUTHWEST VIRGINIA. STRONG 925 MB THETAE ADVECTION AND ARRIVAL OF DEEP LAYER LIFT THIS EVENING WILL LEAD TO A BLOSSOMING OF PRECIPITATION OVER THE AREA. HAVE ADDED THUNDER TONIGHT DUE TO STRONG DYNAMICS/WAA AND DECENT LAPSE RATES. ALREADY HAVE THUNDERSTORMS DEVELOPING ALONG AREA OF BEST THETAE ADVECTION IN CENTRAL VIRGINIA. THE BULK OF THE RAIN EVENT IS FORECAST TO CONTINUE THROUGH EARLY FRIDAY MORNING NEAR CHO...AND THROUGH EARLY AFTERNOON NEAR THE DC/BALTIMORE METRO AREA. ALTHOUGH DRY AIR ALOFT WORKS IN LATER FRIDAY...LOW LEVEL LIFT AND MOISTURE WILL REMAIN SUFFICIENT FOR AREAS OF LIGHT RAIN AND DRIZZLE. MODELS FORECASTING NEAR 2 INCHES IN SOME LOCATIONS. RIVER STAGES ALREADY HIGH WITH LAST WEEKS RAIN...AND ADDITIONAL RAIN IS EXPECTED TO CAUSE RIVER PROBLEMS. STRONG LOW LEVEL EASTERLY FLOW SETS UP THIS EVENING...AIDING IN HIGHER QPF ALONG THE EASTERN SLOPES OF THE BLUE RIDGE. IN ADDITION...THIS AMOUNT OF RAIN IS EXPECTED TO CAUSE PROBLEMS IN URBAN AREAS...MAINLY BASEMENT FLOODING AND WATER ON STREETS DUE TO HIGH RAIN RATES. ROGOWSKI LONG TERM (FRI NIGHT-THU) 12Z GFS AND ETA SOLNS CONT TO DEPCT HI PRES OVR NEW ENG WHCH GETS ESTBLSHD FRI. ACYCLNC SFC CONV AREA SETS UP ACRSS CWA FRI NGHT THRU MID DAY SUN. BOTH AVN AND ETA TSCT SHWNG 90-100% RH FRM SFC TO H85 THRU 18Z SUN. THIS COUPLED WITH SFC CNVRG WL GV THE REGION AREAS OF DRZL AS EVDNCED BY UVV FLD IN BOTH MDLS AOB H85 WITH DRY COND AOA H85. DRZL WL LKLY LAST LONG AND HVY ENUF TO ACTUALLY MEASURE THRU SAT NGHT THRU CWA. XPCTNG DRZL- AND LW CLDS TO END SUN MIDDAY FRM N TO S AS CONV AREA DROPS TO OUR S. THIS IS SHWN NCLY IN THE 1000-700 MB RH FIELD IN THE ETA. TRND IN ENS MOS GDNC HAD LOWER HIGHS FOR SAT AND SUN AND HIGHER LOWS FOR FRI NGHT AND SAT NGHT. WL REFLCT THIS 2-4 DEG BUMP IN FCSTS DURING THESE PDS. RMNDR OF SUN NGHT THRU TUE NGHT SHUD BE DRY FOR CWA. THEN BOTH 14/12Z ECMWF AND 15/00Z MRF ENSMBLS HAVE ON WED LOW PRES OVR QUE WITH ASSOC SFC TROF EXTNDG DWN E CST TO WK SFC LW OVR SE US. THIS WL INTRDCE SHRA/TSRA INTO OUR CWA ON WED. THU LKS DRY FOR NOW WITH SEASONABLE TEMPS WTH POST FRNTL FLO. JL .LWX... DC...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ZONE DCZ001. MD...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ZONES MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018. VA...FLOOD WATCH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR VAZ021...VAZ025>031...VAZ037>042...VAZ050>057. WV...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ZONES WVZ048>055. MARINE...SMALL CRAFT ADVISORY.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-171000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1145 AM EDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON... A FLOOD WATCH WILL REMAIN IN EFFECT THROUGH THIS AFTERNOON. A LARGE AREA OF RAIN OVER THE EASTERN COUNTIES WILL CONTINUE TO MOVE EAST AND AWAY FROM THE AREA. SOME AREAS HAVE ALREADY REPORTED MORE THAN 2 INCHES OF RAIN IN THE PAST 24 HOURS. SEVERAL COUNTIES WERE STILL UNDER FLOOD WARNING AT LATE MORNING. THE SOIL IS SATURATED AND THE RIVERS ARE HIGH AND RISING. ANY ADDED RAINFALL TODAY WILL ONLY FURTHER AGGRAVATE THE SITUATION. .DAYS TWO THROUGH SEVEN... ANY RIVER FLOODING THAT DEVELOPS MAY CONTINUE THROUGH THE WEEKEND. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-152200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1145 AM EDT THU MAY 15 2003 ...A FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH FRIDAY AFTERNOON... RAIN WILL BECOME LIKELY BY AFTERNOON ACROSS THE AREA...WITH POSSIBLE WIDESPREAD ACCUMULATIONS BETWEEN ONE AND TWO INCHES BY FRIDAY AFTERNOON. THE HEAVIEST RAIN WILL BE LATE THIS EVENING THROUGH EARLY FRIDAY MORNING...WITH RAINFALL TAPERING OFF THROUGH FRIDAY AFTERNOON. THE AREAS OF MOST CONCERN ARE ALONG THE EASTERN SLOPES OF THE BLUE RIDGE AND IN URBAN AREAS...WHERE FLOODING OF BASEMENTS AND STREETS IS POSSIBLE. IN ADDITION...AREA RIVER STAGES REMAIN HIGH FROM PRECIPITATION LAST WEEK. THE FORECASTED ADDITIONAL RAINFALL MAY ALSO LEAD TO RIVER FLOODING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. ROGOWSKI/CPW
The national radar mosaic for the moment the first event began.
6 flood, 5 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370086, 5370087, 5370088, 5370089, 5370090, 5370082, 5370084, 5370083, 5370085, 5370091, 5370092.